Hail, Lyon
- When
- June 20, 3:08 PM CST to 3:10 PM CST
- Where
- Lyon County, 2.4 mi SE of Cottonwood
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 44.600, -95.630
Along with hail, there was a quick 1.50 inches of rainfall.
A dissipating cold frontal boundary pushing southward ignited isolated thunderstorms during the mid to late afternoon across southwest Minnesota. Marginal shear and instability kept storms below severe limits.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A dissipating cold frontal boundary pushing southward ignited isolated thunderstorms during the mid to late afternoon across southwest Minnesota. Marginal shear and instability kept storms below severe limits.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 20, 2:39 PM CST, 29 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 339 PM CDT Thu Jun 20 2019 .SHORT TERM...(This Evening through Friday) Issued at 337 PM CDT Thu Jun 20 2019 Cold front slowly sagging southeastward through the forecast area today has stalled near the I-29 corridor. Expect this boundary to continue to weaken or washout into the early evening, with weak upper and mid level ridging nosing into the tri-state area behind the exiting wave. Clouds have scattered out with a cumulus field seen on satellite near the boundary. With instability increasing with the arrival of more sunshine, expect scattered showers and storms to continue to form near and ahead of the boundary (east of I- 29) through around sunset before dissipating. CAPE and shear is greatest in far southeast SD into northeast NE and northwest IA, and we could still see an isolated strong to marginally severe storm fire in this area through around 6 or 7 pm. Further north, shear is weaker and instability quickly decreases. The greatest threat would be hail to the size of quarters. There will not be much of a break in the active weather pattern, as a slow moving upper low in the northwest US turns upper flow to the southwest and directs several waves our direction. Low level flow turns to the southeast into Friday, ushering in dewpoints as high as the upper 60s in northwest Iowa and adjacent areas. Clouds and warm air advection will again increase overnight. With the arrival of a shortwave into south central SD, the next round of showers and storms are expected to form to our west and track through the area in the early morning hours Friday. Models suggest that the stronger forcing and lift will remain south of the forecast area where a complex of storms tracks south of the Missouri River. Across our forecast area, the greatest chance of showers and storms will be across the southern forecast area, with more isolated or scattered showers and storms elsewhere. Friday's weather is more complicated and will be largely dependent on the storm activity overnight. With the expectation that an MCS tracks through Nebraska overnight, this will likely shift the warm front further south than models depict. Scattered showers and storms will be ongoing in the morning, with a break in the activity expected before the severe threat returns in the afternoon. Surface based severe weather will be tied to areas near and south of the front, where the severe weather capable of large hail, damaging winds, and isolated tornadoes is possible. Strong shear over 40kt, robust CAPE over 2000 j/kg and steep mid level lapse rates are possible. North of the front however, strong or marginally severe storms capable of hail to half dollars would become the main threat. At this point the later scenario appears more likely for our forecast area, however if we can manage to get the boundary set up further north and destabilize quickly in the late morning/afternoon, our surface based severe threat will be greater. Northeast NE, far southeast SD, and northwest IA would see the best potential for this scenario. .LONG TERM...(Friday Night through Thursday) Issued at 337 PM CDT Thu Jun 20 2019 Additional scattered showers and storms continue overnight Friday into Saturday as the wave lifts into the Upper Midwest and the surface low and stalled boundaries weakens. The unsettled pattern directs another wave into the central High Plains Saturday night into Sunday, with yet more scattered showers and thunderstorms lifting northward through the region. The slow moving parent trough finally makes progress to the east Sunday night and Monday morning, with chances of showers and storms ending on Monday night or Tuesday. Temperatures warm above normal for mid week. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 629 AM CDT Thu Jun 20 2019 Lines of showers and isolated storms moving across the region through midday. Potential for additional isolated to scattered storms after 17Z, mainly focused south and/or east of KFSD, with KSUX seeing greatest potential among TAF sites to be impacted by stronger storms in the early-mid afternoon. Periods of MVFR-IFR visibility possible with storms, with MVFR ceilings possible for a few hours trailing the rain which is moving through the area to start the period. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...08 LONG TERM...08 AVIATION...JH
Hazardous Weather Outlook National Weather Service Sioux Falls SD 409 AM CDT Thu Jun 20 2019 MNZ071-072-080-081-097-098-SDZ038>040-050-052>069-210915- Lincoln-Lyon-Murray-Cottonwood-Pipestone-Rock-Beadle-Kingsbury- Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora- Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson- Turner-Bon Homme-Yankton- 409 AM CDT Thu Jun 20 2019 This Hazardous Weather Outlook is for portions of southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Scattered showers and thunderstorms are likely throughout the morning into the afternoon. An isolated strong to severe storm will be possible with hail to the size of half dollars the main threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday An additional round of early morning showers and thunderstorms will move through Friday morning, with increasing chances for thunderstorms to redevelop Friday afternoon and evening. While still uncertain, scattered strong to severe storms may be possible in areas along and east of the James River Valley. Outdoor activities and events should continue to monitor their local forecast Friday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is unlikely today. IAZ001>003-012>014-020>022-031-032-MNZ089-090-NEZ013-014-SDZ070- 071-210915- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Nobles-Jackson-Dixon-Dakota-Union- 409 AM CDT Thu Jun 20 2019 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, and southeast South Dakota. .DAY ONE...Today and Tonight Showers and thunderstorms will become more likely late this morning into the early evening. A few of these storms could become severe with half dollar sized hail and wind gusts to 60 mph possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday An additional round of early morning showers and thunderstorms will move through Friday morning, with increasing chances for thunderstorms to redevelop Friday afternoon and evening. While still uncertain, scattered strong to severe storms may be possible in areas along and east of the James River Valley. Outdoor activities and events should continue to monitor their local forecast Friday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon and again on Friday.
The Sioux Falls radar (KFSD), 143 km away, was scanning. The volume nearest the first event began at 21:08 UTC.
2 hail. Local standard time, as filed.
Along with hail, there was a quick 1.50 inches of rainfall.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837495, 837498.